Anxiety and PMS

Kelly Anne Spratt, D.O., Director of Women's Cardiovascular Health at the University of Pennsylvania Presbyterian Medical Center, answers your questions.


Q. I suffer from anxiety and get nervous especially around my period. When I get emotional and upset my left hand goes numb for a few seconds. Is my anxiety and nervousness due to hormonal changes? I often have a glass or two of wine a day, sometimes when I'm feeling a bit stressed. Is that harmful? I have a lot of family conflict. Would counseling help?

A. Your anxiety and nervousness are probably happening because you are having premenstrual syndrome, or PMS. PMS is a real problem and not "in your head," as doctors once thought. However, it is true that aspects of your lifestyle -- such as stress, lack of exercise, and nutritional factors -- can contribute to the changes already brought on by the hormone fluctuations.

Some basic tips to reduce symptoms of PMS include taking supplements of calcium 1,200 milligrams (one tablet twice a day), vitamin E 400 IU, and magnesium 200 to 400 milligrams. Cutting down on caffeine, sweets, and salty foods works for many women, as does exercise. Try to modify your diet by choosing foods high in complex carbohydrates (fruits, vegetables, and whole grains). Eat several small meals a day instead of three large ones. Try to not give in to the various food cravings you may have during the month because this will limit the wild fluctuations in sugar levels. A glass of wine is not harmful, but be careful to keep a limit on your alcohol as this can also cause mood and energy level disturbances.

For the anxiety swings you are having, ask your doctor about using one of the antidepressants (such as Prozac or Zoloft) for the week prior to your period. They can help even things out and are quite safe. Low doses of these medications on a daily basis have also been tested for PMS and found to be helpful. Counseling is always helpful to deal with stress more effectively, but you may also need medication to correct the chemical imbalances that are causing your symptoms.

Your Comment:
close
X